Mother started having scary, vivid dreams. What does this mean? She is afraid to go to sleep. - AgingCare.com

Mother started having scary, vivid dreams. What does this mean? She is afraid to go to sleep.

Follow
Share

My mother was very ill this past week and given liquid morphine for pain. She started having scary dreams like she was covered by a black blanket and surrounded by dirt. After a day of this we stopped the morphine. Now after five days of not taking this drug she is having bad dreams again. This time she is surrounded by all kinds of animals and when she wakes up they are gone. Shouldn't the drug be out of her system by now? Other than removing the morphine, her medications are the same.

4

Answers

Show:
I dont know how long it takes for Morphine to get out of the system. Its probably effected by circulation and kidney/ liver function. However, my Mother has bad dreams sometimes and I generally find it is because she feels vulnerable being old. She sleeps with her cane right next to her ( so she can knock someone on the head if necessary) . I try not to let her watch murder stuff on TV . Maybe some soothing music or white noise would help
Helpful Answer (0)
Reply to baskethill1
Report

My Mom started having delusions and hallucinations when she was prescribed Lyrica for fibromayalgia. We are going on two weeks since the last dose and she is STILL having issues. She didn't have these intense experiences until she went on the drug. The doctor said give it a month to clear. A month???? Sigh........
Helpful Answer (0)
Reply to Issybeau
Report

There are other medications where vivid dreams are a possible side effect. Also, animal and people hallucinations can be a symptom of a type of dementia. Talk to the doctor.
Helpful Answer (1)
Reply to vegaslady
Report

I would suspect the morphine too. I’m not sure how long it takes the body to process the morphine. Sometimes our bodies don’t metabolize drugs as we “think” they will or should. I notice that sometimes with caffeine.
My mom couldn’t handle strong drugs. She had episodes of hallucination while in an ICU visit one time and then again right before she died. She never wanted to take anything strong because she knew she would have bad dreams.
I hope your mom is feeling better. You might want to mention this to her doctor. The doctor will have it in her chart regarding her reaction for future reference. I hope she has sweet dreams tonight.
Helpful Answer (1)
Reply to 97yroldmom
Report

Related
Questions